Flash Flood, Montezuma
- When
- August 6, 11:30 AM MST to 2:00 PM MST
- Where
- Montezuma County, Cortez
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.338, -108.597 (the zone’s center; the record gives no point)
Heavy rain producing thunderstorms caused flash flooding in and around Cortez, flooding streets, parks, and a few homes. 7 inches of rain within 80 minutes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Heavy rain producing thunderstorms caused flash flooding in and around Cortez, flooding streets, parks, and a few homes. The most intense downpour during this event produced 1.7 inches of rain within 80 minutes. Some residences were evacuated as water reached over knee high in depth at those properties. Water was flowing through some streets and yards like a raging river. Water was 3 to 4 feet deep on some streets.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 6, 3:00 AM MST, 8 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 400 AM MDT SUN AUG 6 2006 .SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... NORTHWEST EDGE OF MONSOONAL PLUME EXTENDS FROM SE AZ NEAR TUCSON TO NW CO NEAR CRAIG. CURRENTLY SATELLITE IMAGERY SHOWS THE SOUTHERN END OF THE PLUME IS PUSHING SLOWLY WEST...RIDING OUTFLOWS OF STORMS THAT DEVELOPED OVER SW NM AND THE EASTERN MOGOLLON RIM YESTERDAY EVENING. THE NORTHERN HALF OF THE PLUME IS MOVING TO THE NE AS THE REMNANTS OF THE WESK SHORTWAVE MOVES FROM N-CENTRAL CO TO SE WYOMING. DEWPOINTS LOWERED SINCE THIS TIME LAST NIGHT FROM THE MID TO UPPER 50S TO THE MID TO UPPER 40S OVER EASTERN UTAH AND NW CO. DEW POINTS REMAIN IN THE LOWER TO MID 50S ACROSS SW CO THIS MORNING. NOCTURNAL THUNDERSTORMS PERSISTED OVERNIGHT OVER NORTH-CENTRAL NM. WILL EXPECT OUTFLOW BOUNDARIES TO PUSH INTO SW CO THIS MORNING AND PROVIDE A FOCUS FOR CONVECTION OVER THE SAN JUAN AND FOUR CORNERS. MODELS IN GENERAL DO NOT PUSH MOISTURE AND PCPN AS FAR TO THE NW AS EARLIER RUNS. THE BEST PUSH HOLDS OFF UNTIL MONDAY EVENING. THERE IS DISAGREEMENT BETWEEN THE GFS AND NAM/WRF THOUGH. NAM IS DRIER OVER NW CO AND NE UT...WHILE GFS IS EXPECTED A GOOD BIT MORE PRECIPITATION LATE MONDAY AFTERNOON AND EVENING. HAVE SPLIT THE DIFFERENCE BETWEEN THESE TWO SOLUTIONS FOR MONDAY AND MONDAY NIGHT. .LONG-TERM (TUESDAY THROUGH SUNDAY)... AN OPEN WAVE...THAT WAS FORMERLY A CLOSED CIRCULATION OFF THE CA COAST...WILL MOVE ACROSS THE NORTHERN ROCKIES ON TUE. A REFLECTION OF THIS WAVE WILL BRUSH THE FORECAST AREA IN THE AFTERNOON. AFTER THIS WAVE PASSES...THE DOMINANT HIGH PRESSURE CENTER WILL SHIFT A TAD TO THE WEST. THIS RESULTS IN THE SOUTHERLY MOISTURE PLUME ALSO SHIFTING A LITTLE TO OUR WEST. HOWEVER ENOUGH MOISTURE WILL BE AVAILABLE FOR SLIGHT CHANCE OF LATE DAY THUNDERSTORMS MOST AREAS THROUGH EARLY NEXT WEEK...WITH LESS NOCTURNAL ACTIVITY. TEMPS WILL START OUT A LITTLE BELOW NORMAL ON TUE...THEN CLIMB TO A TAD ABOVE NORMAL BY THE END OF THE PERIOD. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && CJC/EH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 433 AM MDT SUN AUG 6 2006 COZ001>014-017>023-UTZ022>025-027>029-071130- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 433 AM MDT SUN AUG 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING... BECOMING MOST NUMEROUS ACROSS SOUTHWEST COLORADO. HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY SOME OF THE STORMS. EXCESSIVE RUNOFF AND THE THREAT OF FLASH FLOODING AND MUD SLIDES WILL EXIST IN AREAS OF PERSISTENT HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH DAY. THE THREAT OF HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL EXIST WITH THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE OFFICE. CUOCO
The Grand Junction radar (KGJX), 195 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528875.